Colorado, 2016

Wildfire in Colorado, July 8 to 31, 2016

July 8 to 31, 2016 · NWS PUB · 3 events in 3 counties and zones

A lightning strike caused the Hayden Pass wildfire on the 8th, and the wildfire continued to smolder at the end of the month. The wildfire was mainly on USFS wilderness land, high up in the northern Sangre de Cristo Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A lightning strike caused the Hayden Pass wildfire on the 8th, and the wildfire continued to smolder at the end of the month. The wildfire was mainly on USFS wilderness land, high up in the northern Sangre de Cristo Mountains. The wildfire consumed over 16,000 acres, and for a time threatened properties to the east and north, including Coaldale. Approximately 400 properties were under mandatory evacuation for several days. The wildfire only destroyed one unoccupied structure. The estimated cost to fight the wildfire was $10.4 million. See Inciweb for more details, Http://inciweb.nwcg.gov/incident/4849/ .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 8, 2:43 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 2:43 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
343 PM MDT FRI JUL 8 2016

.UPDATE...
Issued at 343 PM MDT Fri Jul 8 2016

...Updated zones/grids to include Baca...Bent...Crowley
...Huerfano...Kiowa...Las Animas...Otero...Prowers and
Pueblo counties in a severe thunderstorm watch until 8
PM MDT...

&&

.SHORT TERM...(This evening through Saturday)
Issued at 327 PM MDT Fri Jul 8 2016

...Active evening then quieter Saturday...

Shortwave will move onto the plains and interact with deep surface
moisture next several hours. Likely to see increased convection
over the Palmer Divide...organizing and tracking southeast across
the plains through the evening. Also...more discrete convection
likely elsewhere along and east of the mountains. Primary threats
will include large hail to golf ball size...winds around 70
mph...heavy rain...flooding and lightning with a small chance of
an isolated tornado.

Warmer and drier Saturday with much more isolated activity.

.LONG TERM...(Saturday night through Friday)
Issued at 327 PM MDT Fri Jul 8 2016

Not many adjustments required from previous meteorological
thinking with primary longer term issues being temperatures,
pops, the potential for strong to possibly severe thunderstorms
at times into Saturday evening and then again by next Thursday as
well as elevated fire weather concerns at times.

Latest longer range forecast model soundings. PV analysis and
computer simulations indicate that upper disturbances will
continue to interact with adequate atmospheric moisture into
Saturday night...capable of producing isolated to scattered
showers and thunderstorms...strong to possibly severe at times as
projected Saturday evening localized capes, LI's and deep layer
shear values challenge 2000 J/KG...-6C and 45 knots at times.
WFO Pueblo will continue to monitor closely.

It still appears that a return to generally drier conditions
should be experienced across the forecast district from Sunday
into at least mid-week thanks to drier southwesterly to zonal
upper flow. In addition, it still appears that the highest
potential for elevated fire weather concerns should be noted from
Sunday into Tuesday, with Monday expected to have the highest
potential of more widespread near critical to critical fire
weather conditions at times. Then a return to more unsettled
conditions is projected by next Thursday and Friday as next
system impacts the forecast district.

Finally, maximum and minimum temperatures should continue to run
near or above early July climatological averages during the
longer term in combination with gusty gradient winds from later
Sunday into Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 327 PM MDT Fri Jul 8 2016

Forecast remains on track. Another round of evening storms expected
across the flight area, primarily affecting the Palmer Divide
region, eastern mountains and plains. Main threats are large hail,
strong winds, heavy rain, lightning. Most activity should be east of
flight area after midnight. Tomorrow is showing warming and drying
with much more isolated activity than today. MVFR/IFR/LIFR
conditions possible in storms. KCOS...KPUB and KALS sites could all
see storms generally 20Z-02z.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&
Hazardous weather outlook, Jul 8, 10:46 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT FRI JUL 8 2016

COZ058>089-093>099-091800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST COLORADO
TODAY. STORMS WILL MOST LIKELY GET GOING OVER THE MOUNTAINS
AFTER 1 PM...AND THEN SPREAD SOUTHEASTWARD ACROSS THE PLAINS
THROUGH THE AFTERNOON AND EVENING. THE MOST LIKELY AREA FOR
SEVERE STORM DEVELOPMENT WILL BE OVER THE PIKES PEAK REGION
INITIALLY AND THEN SOUTHEAST ACROSS THE PLAINS. THE PRIMARY
STORM THREATS TODAY WILL BE HAIL UP TO GOLF BALL SIZE...WIND
GUSTS TO 70 MPH...HEAVY RAIN...FLOODING AND LIGHTNING. THERE
IS ALSO SOME THREAT OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY OVER THE MOUNTAINS AND SOUTHEAST PLAINS. THE MAIN
THREATS FROM STORMS WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY THIS AFTERNOON AND EVENING ACROSS THE PIKES PEAK REGION
AND SOUTHEAST PLAINS.

50/50

In the hours before

Local storm report, Jul 8, 4:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
533 PM MDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             2 SE COLORADO CITY      37.93N 104.82W
07/08/2016  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

            .

&&

AL
Local storm report, Jul 8, 4:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 SE COLORADO CITY      37.91N 104.80W
07/08/2016  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

            . THE REPORTED OBSERVER LOCATION WAS 3 SE
            COLO CITY.

&&

AL
Local storm report, Jul 8, 4:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
543 PM MDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 ENE AIR FORCE ACADEMY 39.02N 104.82W
07/08/2016  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            .

&&

AL
Local storm report, Jul 8, 4:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
544 PM MDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             2 ESE MONUMENT          39.09N 104.84W
07/08/2016  M2.50 INCH       EL PASO            CO   TRAINED SPOTTER

            .

&&

AL
Local storm report, Jul 8, 4:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             2 N BLACK FOREST        39.05N 104.71W
07/08/2016  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

            .

&&

AL
Local storm report, Jul 8, 4:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             3 SE COLORADO CITY      37.91N 104.80W
07/08/2016  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

            .

0527 PM     HAIL             2 SE COLORADO CITY      37.93N 104.82W
07/08/2016  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

            .

0505 PM     HAIL             6 SE PEYTON             38.95N 104.41W
07/08/2016  M0.75 INCH       EL PASO            CO   PUBLIC

            .

0453 PM     FLASH FLOOD      1 SE SECURITY           38.74N 104.72W
07/08/2016                   EL PASO            CO   TRAINED SPOTTER

            RUNOFF IS FLOWING OVER THE CURB AND IS
            IMPACTING TRAFFIC FLOW. .

0444 PM     HAIL             2 SE SECURITY           38.73N 104.70W
07/08/2016  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0438 PM     HAIL             1 NE SECURITY           38.75N 104.73W
07/08/2016  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0431 PM     HAIL             2 E FALCON              38.93N 104.58W
07/08/2016  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0430 PM     HAIL             3 E BLACK FOREST        39.01N 104.64W
07/08/2016  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0430 PM     HAIL             3 N FALCON              38.97N 104.62W
07/08/2016  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            . THE DURATION OF THE HAIL EVENT WAS 10
            MINUTES.

0425 PM     HAIL             2 SW BLACK FOREST       39.00N 104.72W
07/08/2016  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0420 PM     HAIL             4 SSW BLACK FOREST      38.96N 104.72W
07/08/2016  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0418 PM     HAIL             1 N AIR FORCE ACADEMY   39.02N 104.87W
07/08/2016  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0414 PM     HAIL             4 SSW BLACK FOREST      38.96N 104.73W
07/08/2016  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0406 PM     HAIL             2 N BLACK FOREST        39.05N 104.71W
07/08/2016  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0355 PM     HAIL             3 ENE AIR FORCE ACADEMY 39.02N 104.82W
07/08/2016  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            .

0348 PM     HAIL             2 ESE MONUMENT          39.09N 104.84W
07/08/2016  M2.50 INCH       EL PASO            CO   TRAINED SPOTTER

            .

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Northern Sangre de Cristo Mountains Above 11000 Ft

When
July 8, 5:00 PM MST to July 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Park/Forest Service
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Wildfire, West / Central Fremont County Below 8500 Ft

When
July 8, 5:00 PM MST to July 31, 11:59 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
Park/Forest Service
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Wildfire, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
July 8, 5:00 PM MST to July 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Park/Forest Service
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639235, 639236, 639237.